Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Weakness, loss of appetite, confusion, stomach acidity, gas, loss of concentration. Are these due to elevated SGOT and SGPT?

User rating for this question
Excellent
Answered by

Gastroenterologist, Surgical
Practicing since : 1984
Answered : 922 Questions
Question
History:

Age: 32, Height: 5'7", Weight: 58Kgs

I used to have quite a few stomach upsets in the last 1 year.

7 weeks back: I had dysentry. My doctor diagnosed amoebic colitis and certain medications (which included lot of antibiotics). It took me 3 weeks to be get recovered from dysentry. I was back to absolute normal.

3 weeks back: I had a tooth root canal treatment. This again had the dosage of antibiotics and pain killers.

2 weeks back: I started to feel a lot weak, nauseate and loss of appetite. I went to my doctor. He said I have developed oral thrush and asked me to go for LFT and HIV test. HIV was negative. LFT test, i had SGPT (64) and SGOT (126) elevated. I went for ultrasound the same day and everything was normal. My doctor said, liver enzymes elevation is drug induced due to lot of antibiotics. He didn't give me any specific medication but antacid like Rantac and said it would take 4-6 weeks to recover.

Current Situation:
I still have same lot of weakness, loss of appetite, confused mind and acidity in the stomach which produces gas. I cannot concentrate properly as its been more than 2 weeks and I don't feel comfortable.

Questions:
1. Is it true that my current problems (weakness, loss of appetite etc) are due to the elevated SGOT/SGPT?
2. Is it true that enzyme elevation has happened due to antibiotics?
3. Is it to true that it would take 4-6 weeks to gain my strength back?
4. Would you suggest me for anything?
5. Is it true that once the hepatic enzymes become normal then only i would gain strength?

Wanted to know your thoughts as am very depressed. Please Help!!

Thanks
Posted Thu, 7 Jun 2012 in Digestion and Bowels
 
 
Answered by Dr. Ajit Naniksingh Kukreja 1 hour later
Hi XXXXXXX

Thanks for posting your query
Your information is precise but unfortunately there is no detail of antibiotics or pain killers you have had

All antibiotics are not hepato toxic

But yes the weakness and loss of appetite can be due to impaired liver function which is reflected by raised enzyme levels

As I have mentioned all antibiotics are not hepatotoxic

It usually takes six weeks for any liver insult to recover

Avoid spicy and fried meals, go for a full liver function test after 6 weeks

It is a gradual process the enzymes may remain on a slightly higher level and yet you can be back to normal

Hope this helps
Am available for followup queries
Get Well Soon

Above answer was peer-reviewed by
 
Follow-up: Weakness, loss of appetite, confusion, stomach acidity, gas, loss of concentration. Are these due to elevated SGOT and SGPT? 17 hours later
Thank You doctor for your prompt reply and sorry for late follow up question.

Here is the list of medicines and report details:

1. Calpol and Montec LC for 3 Days (1st week April)
2. Amikacin Injection for 5 Days
3. IV Drips for 5 days
4. Metrogyl Compound and VSL 3 for 10 Days
5. Augmentin 525 and Zerodol P for 5 Days (during Root canal)
6. Candid Mouth paint for 5 days

Blood Report 9th May:
Platelet Count: 1.3 Lakhs/Cumm (Ref 1.5 - 4.5 lakhs/cumm)
Serum SGOT: 64 U/L (Ref 15-37)
Serum SGPT: 126 (Ref 0-42)

Currently Taking Pantocid DSR and Rantac. Also taking Enzoblend with Betonin.

Please have a look at the details of the medicine.
The weakness and other symptoms that I have are chronic. I mean I am not able to stand and walk also. Do you think this is normal?

What would you suggest doctor?
 
 
Answered by Dr. Ajit Naniksingh Kukreja 8 hours later
Hi XXXXXXX

Thanks for your followup

Few of the medicines like Calpol & Augmentin are known hepatotoxic molecules

It would usually take six weeks as I have mentioned in my earlier reply

But the severity of your symptoms can not be correlated with the LFT reports, inability to stand and walk is great weakness

I would suggest you take adequate glucose and avoid fat and fried diet

Get LFT repeated in another lab if the weakness persists

Hope this helps
Am available for followup queries

Get Well Soon
Above answer was peer-reviewed by
 
Follow-up: Weakness, loss of appetite, confusion, stomach acidity, gas, loss of concentration. Are these due to elevated SGOT and SGPT? 1 hour later
Thanks Again Doctor.

I am going for LFT test again this saturday. If the weakness still persist and the LFT is also around the same range, then what would you suggest?

What do you think might be causing the extreme weakness if not the enzymes then? Is it something to worry about?
 
 
Answered by Dr. Ajit Naniksingh Kukreja 14 hours later
Hi XXXXXXX

Thanks for your followup

If the LFT is normal and weakness persists you need to see a General Physician for a clinical examination

If LFT is abnormal you need to see a good Gastroentrologist

There could be many reasons, and it is not possible to elaborate them on a forum, again a clinical impression can not be arrived at without a thorough clinical examination

Just reassure yourself and wait for the fresh reports and get back to me with the same

Hope this helps
Am available for followup queries
Get Well Soon
Above answer was peer-reviewed by
 
Follow-up: Weakness, loss of appetite, confusion, stomach acidity, gas, loss of concentration. Are these due to elevated SGOT and SGPT? 41 minutes later
Thanks so Much doctor. I would definitely give you the outcome of the reports as soon as I get them. I am based in Bangalore and my brother is coming to bangalore this weekend (currently in US) to help me out.

Do you know of any good gastro in Bangalore? Is there any other way I can contact you without traveling to Gujarat? Maybe once I get the report I would post the fresh question to you again with more details.

Thanks
 
 
Answered by Dr. Ajit Naniksingh Kukreja 4 minutes later
Hi XXXXXXX

Thanks for your followup

Unfortunately the forum rules do not allow us referring a patient to a particular consultant

Here are my details if you wish to drop down to Gujarat :

RATANDEEP SURGICAL HOSPITAL & ENDOSCOPY CLINIC
"NAKSHATRA" IInd FLOOR , XXXXXXX GALI ,MANINAGAR CROSS ROADS ,AHMEDABAD - 0000

Phone : 91-79-0000 | Fax : 91-79-0000 | Mobile : 91-0000
Email : YYYY@YYYY | WebSite : WWW.WWWW.WW - WWW.WWWW.WW
Will await your reports

Hope this helps
Am available for any followup queries
If there are no further doubts, do accept this reply and rate it

Get Well Soon
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor